Ischemic colitis after capecitabine plus cisplatin treatment in advanced gastric cancer


Cetin B., Buyukberber S., Senturk S., Guzel E., Coskun U., Benekli M.

JOURNAL OF THROMBOSIS AND THROMBOLYSIS, cilt.31, ss.503-506, 2011 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 31 Konu: 4
  • Basım Tarihi: 2011
  • Doi Numarası: 10.1007/s11239-010-0525-x
  • Dergi Adı: JOURNAL OF THROMBOSIS AND THROMBOLYSIS
  • Sayfa Sayıları: ss.503-506

Özet

Systemic chemotherapy can be complicated by colonic toxicity, which usually determines the onset of pseudomembranous colitis and, rarely, of ischemic colitis in patients with cancer. This report describes the case of a 45-year-old man with advanced gastric cancer who developed severe ischemic colitis after chemotherapy with cisplatin and capecitabine. The patient developed symptoms of gastrointestinal toxicity with abdominal pain and bloody diarrhea. He had a normal white blood cell count throughout his illness; the assay of stool specimens for Clostridium difficile toxins and the stool cultures were both negative. An endoscopy showed a mild, transient ischemic colitis. Although cisplatin is related to severe colonic cytotoxicity, it has not been previously reported that capecitabine induces arterial thrombosis and necrosis of the gastrointestinal mucosa and inhibits angiogenesis. Pseudomembranous colitis is the most frequent complication in patients with cancer who undergo capecitabine-based chemotherapy and develop gastrointestinal toxicity. Once Clostridium difficile infection has been excluded, a diagnosis of ischemic colitis should be considered, especially in patients with cancer who have normal white blood cell counts.